Colorado, 2017

Debris Flow and Heavy Rain in Colorado, July 21, 2017

July 21, 2017 · NWS GJT · 5 events in 3 counties and zones

Monsoonal moisture continued to flow into the region which led to another round of scattered to numerous showers and thunderstorms that produced heavy rain in portions of western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture continued to flow into the region which led to another round of scattered to numerous showers and thunderstorms that produced heavy rain in portions of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 11:09 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 21, 11:09 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1209 PM MDT Fri Jul 21 2017

.SHORT TERM...(Today through Saturday)
Issued at 410 AM MDT Fri Jul 21 2017

Yesterday (Thursday) was a much more active day in terms of
thunderstorm activity and coverage, with some flash flooding
reported in the area. Some shower activity is lingering this
morning across eastern Utah and northwest Colorado but nothing too
concerning aside from some isolated lightning strikes in
northeast Utah. Not expecting this activity to die off completely
as some embedded disturbances rotate through the flow, however
some clearing is occurring once again across portions of southwest
Colorado, like yesterday morning which once again will lead to
sufficient surface heating to allow storms to fire late this
morning and early afternoon. Deep moisture remains in place across
the forecast area with precipitable water (PW) values in excess
of an inch across much of the area, with up to 1.4 inches of PW
in the Four Corners region. This deep moisture plume will shift a
little further eastward, putting much of western Colorado,
including the divide mountain areas and Four Corners region in
the slight risk for excessive rainfall according to the WPC.

Today will be the third day of wetting rains and storms with
heavy rain potential. The flash flood risk is greater today than
the previous two days due to the threat for heavy rain on already
saturated ground. Areas of steep terrain become more susceptible
to flash flooding and runoff after a few days of wetting rains.
Due to the potential, decided to include all of eastern Utah and
western Colorado in a Flash Flood Watch for this afternoon and
evening as it will not take as much rain to get things going.
Another reason for going for a Flash Flood Watch today for all
areas is that we will also have some forcing to help act on the
moisture and trigger convection, perhaps some stronger storms. A
frontal boundary or shortwave trough of some sorts looks to move
through the CWA late this afternoon and evening, as indicated by
the frontogenesis signature, potential vorticity maximum, and low
to mid level convergence along this boundary (shown in 850-700mb
and 700-600mb streamlines). There is enough instability for
thunderstorm development with CAPE values near or exceeding 1000
J/kg. The shear is very weak but appears a little better up north
with a weak 30-40 kt jet enhancement which could indicate the
potential for a few stronger storms that could produce some small
hail in addition to the heavy rain. Convection today is expected
to be fairly widespread today with every storm seeing the
potential for heavy rain and frequent lightning. Also, expecting
slow storm motion as H7 winds remain light at 5 to 10 kts. Expect
most activity to end by midnight or shortly thereafter as drier
air moves in from the northwest behind that boundary and upper
level shortwave trough. The area to watch for stronger storms and
lingering convection will be the gradient between the moisture and
dry air as it works in late this evening.

Drier air will encompass much of the region by Saturday in a
northerly flow as high pressure builds back to the west over the
Great Basin, effectively shutting down the latest monsoonal
moisture surge. PW values decrease to less than 0.5 inches for all
areas except the south, where lingering moisture could lead to
afternoon storm development over the southern and central Colorado
mountains and adjacent southern valleys. Do, however, expect the
coverage to be much less on Saturday, enough so that the flash
flood threat will not be as widespread but more localized.

.LONG TERM...(Saturday night through Thursday)
Issued at 410 AM MDT Fri Jul 21 2017

Coverage of convection will decline over much of the forecast area
Sunday through at least early Monday as high pressure over the
Great Basin ushers drier air into the region. This drying trend
will result in a decrease in clouds and thunderstorm activity as
well as raise temperatures closer to seasonal norms. An exception
to the more benign weather will be over the higher terrain of
central and southern Colorado, where residual moisture will be
recycled each afternoon to keep the threat of diurnal convection
in the forecast.

Monday and into Tuesday, a Pacific trough will push inland across
California. The progression of the trough will allow the high
pressure to migrate east, opening the doors for the next influx of
moisture from down south. As this moisture is introduced into the
forecast area, the chance for showers and thunderstorms will
increase. However, discrepancies still exist in the extended models
around the midweek point on how early and how strong this moisture
is introduced, so extended PoPs remain on the conservative side
for the most part until better agreement exists. Did however
increase the trend of PoPs upward for Wednesday compared to
earlier in the week due to some model consensus on the moisture
increasing more around this time period. Something else of
interest is a 70kt upper level jet streak associated with the
aforementioned Pacific trough that moves through Utah and Wyoming
on Wednesday, leaving our CWA in the favored left exit region for
increasing chances of thunderstorm development. Something to keep
an eye on in future model runs if this ends up coming to fruition.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1152 AM MDT Fri Jul 21 2017

Scattered to numerous showers and thunderstorms will continue
across eastern UT and western CO this afternoon and evening, some
with heavy rain and small hail resulting in cigs below ILS
breakpoints, local MVFR ceilings and visibilities, and mountain
obscuration. Away from showers and thunderstorms, VFR conditions
will be present. Most showers and thunderstorms should end by 06Z
with a few light showers lingering through early Saturday
morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ001>014-017>023.

UT...Flash Flood Watch through this evening for UTZ022>025-027>029.

&&

SHORT TERM...MDA
LONG TERM...MMS/MDA
AVIATION...JRP
Hazardous weather outlook, Jul 21, 1:56 AM MST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
256 AM MDT Fri Jul 21 2017

COZ001>014-017>023-UTZ022>025-027>029-220900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
256 AM MDT Fri Jul 21 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A flash flood watch is in effect for the area this afternoon
through midnight tonight. Monsoonal moisture remains in place and
will bring an increase in thunderstorm coverage by the afternoon.
Flash flooding due to heavy rainfall will become more likely,
especially over areas that are already saturated from recent
rainfall and areas of steep terrain. Some storms will also be
capable of producing gusty outflow winds and small hail but every
storm will have the potential to create dangerous cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some drier air works in from the northwest on Saturday for a
downturn in storm activity this weekend into early next week.
Another surge of moisture moves in by the middle of next week,
increasing the thunderstorm coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Montezuma

When
July 21, 1:00 PM MST to 2:00 PM MST
Where
Montezuma County, 1.3 mi WNW of Yellow Jacket
Reported by
CoCoRaHS
Coordinates
37.540, -108.740

Within 50 minutes, showers and thunderstorms produced 1.29 inches of rain.

Heavy Rain, Archuleta

When
July 21, 3:30 PM MST to 6:30 PM MST
Where
Archuleta County, 3.02 mi SW of Pagosa Spgs Arpt
Reported by
Trained Spotter
Coordinates
37.250, -107.090

A three-hour rainfall event produced 0.65 of an inch of rain and pea-sized hail.

Debris Flow, Garfield

When
July 21, 5:00 PM MST to 8:00 PM MST
Where
Garfield County, 4.87 mi N of Rifle to 4.8 mi N of Rifle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.600, -107.770

Colorado Highway 325 was closed in both directions north of Rifle after heavy rainfall resulted in a mudslide. Law enforcement personnel estimated a foot of mud was across the road.

Heavy Rain, Garfield

When
July 21, 5:00 PM MST to 7:00 PM MST
Where
Garfield County, 2.28 mi NNE of Rifle to 2.24 mi NNE of Rifle
Reported by
Law Enforcement
Coordinates
39.559, -107.758

Water runoff from heavy rain flowed across portions of County Roads 233 and 252 near Rifle Creek. Radar estimated rainfall near those locations ranged from about an inch to an inch and a half.

Heavy Rain, Garfield

When
July 21, 6:00 PM MST to 7:30 PM MST
Where
Garfield County, 4.19 mi W of Glenwood Spgs to 4.05 mi W of Glenwood Spgs
Reported by
Trained Spotter
Coordinates
39.557, -107.398

Heavy rainfall resulted in lots of standing water on Interstate 70 between mile markers 112 and 117. Radar estimated rainfall in that area ranged from about a half inch to an inch.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712848, 712849, 712851, 715282, 715305.